Hail, Andrews
- When
- December 26, 12:40 PM CST to 12:45 PM CST
- Where
- Andrews County, 1.8 mi N of Andrews
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.346, -102.555
An upper level trough was over the Rocky Mountains with a surface trough across southeast New Mexico. This surface trough with southeast surface winds contributed to abundant low-level moisture being transported across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the Rocky Mountains with a surface trough across southeast New Mexico. This surface trough with southeast surface winds contributed to abundant low-level moisture being transported across the area. A dryline was across West Texas with very unstable air along and east of this feature. The lift from the trough and dryline, good moisture and instability, and good wind shear resulted in thunderstorms developing with strong, damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 11:39 AM CST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 AM CST Wed Dec 26 2018
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
Thunderstorms will impact the area this afternoon. Winds will be
gusty out of the south to southwest then become gusty out of the
southwest to west later this afternoon. These gusty winds will
continue through most of the overnight period. Winds will weaken
slightly around 12z to 15z and become westerly to northwesterly.
&&
.PREV DISCUSSION... /issued 553 AM CST Wed Dec 26 2018/
UPDATE...
After looking at latest 06Z GFS run, we're going to do a quick
update to put a little more -FZRA in the grids Fri/Sat, as
moisture looks too shallow for SN in places. Updates out shortly.
PREV DISCUSSION... /issued 534 AM CST Wed Dec 26 2018/
DISCUSSION...
West Texas and Southeast New Mexico are in for a busy week, wx-wise,
under a very progressive synoptic pattern. First up is a highly-
amplified upper trough extending from MT through AZ and into Sonora,
as per WV imagery. A sfc trough over SE NM has induced strong
return flow all night, bringing abundant Gulf moisture into the
area, w/latest sat estimates of PWAT in excess of 150% above normal.
As this feature moves NE w/the upper trough today, sfc flow will
veer to to SW-W and increase. The NAM develops a nice mtn wave over
the Guadalupes by 00Z Thu, and we've upgraded the watch there to a
warning. Also, forecast soundings for the adjacent plains show deep
mixing this afternoon to above 800mb, where 35+kt SW flow will be
rounding the base of the trough. This could result in marginal high
winds on the plains, and we've included these areas in the warning
as well. Further SE, the Davis/Apache Mtns should see increased
winds as well, but look far enough from the track of the trough to
stay w/in advisory criteria.
The aforementioned increased Gulf moisture into the ern zones has
helped destabilize the area somewhat, increasing the chance of
convection later today, along and east of a dryline expected to
sharpen up when flow veers to SW. The 00Z KMAF RAOB came in w/very
steep mid-lvl lapse rates, and increased moisture overnight should
increase instability as well. Forecast soundings show sbcapes of
~1500J/kg at KMAF at 12Z...not bad for late Dec. Thunderstorms
could initiate as early as late morning mid-CWA, and quickly move
east as westerlies pick up. W/such steep mid-lvl lapse rates, a
cell or two could go severe, producing large hail. As the core of
the trough swings thru SE NM this evening, the higher elevations of
the Guadalupes could see a little -FZRA, w/little accumulations.
The Pac front will follow the trough Thu, taking temps down to
around normal Thu afternoon. A secondary front will backdoor into
the area Thu night as a secondary trough digs SE, to near the Four
Corners by 00Z Sat. Temps will continue coming down Fri, w/the nrn
half of the CWA struggling to get out of the 40s. Isentropic
upglide will begin to increase as the secondary trough approaches
the area, especially Fri night/Sat. A great deal of uncertainty re
mains on how this will play out, as by this time models begin
offering different solutions on what to do w/the trough. The
NAM/GFS are fast/shallow w/this feature, whereas the Canadian and
other long-range models are slower and much farther south. Temps
will certainly be cold enough for winter precip, but what kind? The
consensus seems to be snow, but forecast soundings suggest moisture
may be too shallow, resulting in FZRA instead. Temps then stay
below normal into the extended.
FIRE WEATHER...
A strong upper level storm system across Arizona will move into eastern
New Mexico by early this evening. This will allow a dryline to surge east
this afternoon across west Texas. Behind the dryline it will become
windy and drier. It will be driest across the Big Bend, Presidio Valley
and Davis Mountains where min rh/s will drop to 15 to 25 percent for
a few hours this afternoon. In these areas ERC-G values are expected
to be in the 25 to 69th percentile with RFTI values of 2 to 4 with
no precipitation observed in the last week. This all suggests that
elevated/near critical fire weather conditions will develop in these
areas this afternoon and a Fire Danger Statement will be issued.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 65 39 57 29 / 70 10 0 0
Carlsbad 57 35 57 28 / 30 10 0 0
Dryden 72 37 66 34 / 20 10 0 0
Fort Stockton 68 39 60 32 / 30 0 0 0
Guadalupe Pass 47 30 48 31 / 40 10 0 0
Hobbs 59 31 55 25 / 30 0 0 0
Marfa 59 28 55 25 / 20 0 0 0
Midland Intl Airport 65 38 58 30 / 50 0 0 0
Odessa 65 38 58 29 / 50 0 0 0
Wink 63 35 59 27 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 AM MST Thursday for Eddy County Plains-
Guadalupe Mountains of Eddy County.
TX...High Wind Warning until 7 AM CST /6 AM MST/ Thursday for
Guadalupe Mountains-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor.
Wind Advisory until 7 AM CST Thursday for Davis/Apache Mountains
Area.
&&
99/99/Hazardous Weather Outlook National Weather Service Midland/Odessa TX 609 AM CST Wed Dec 26 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271215- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 609 AM CST Wed Dec 26 2018 /509 AM MST Wed Dec 26 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning is in effect through tonight for the Guadalupe Mountains, Eddy County New Mexico Plains, Van Horn Highway 54 Corridor, Reeves County and Upper Trans Pecos Region of west Texas. A Wind Advisory is in effect through tonight for the higher elevations of the Davis/Apache Mountains. Thunderstorms are possible today across the central and eastern Permian Basin of west Texas. Some of the storms could be severe with large hail and damaging winds across the eastern Permian Basin. Dry and breezy conditions will result in elevated fire weather concerns this afternoon across the Big Bend, Marfa Plateau, Davis/Apache Mountains Some light snow or light freezing rain is possible through this evening in the Guadalupe Mountains. No accumulation is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An upper level storm system will bring a wintry mix of precipitation to the area Friday and Saturday. Rain, freezing rain and snow will be possible, mainly Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 814 AM CST Wed Dec 26 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-262200- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 814 AM CST Wed Dec 26 2018 /714 AM MST Wed Dec 26 2018/ ...A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY AND SATURDAY FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS... An upper level storm system will approach West Texas and Southeast New Mexico Friday and Saturday. Enough cold air will be in place ahead of this system so that a wintry mix of precipitation will be possible. Rain, freezing rain, snow or a mix will be possible. At this time, freezing rain accumulations are expected to be less than a tenth of an inch in most places, and confined to along and east of the Pecos River Valley. Snowfall accumulations is anticipated to be less than an inch in most places, and confined to along and north of the Interstate 10 corridor. This is a fluid situation, and locations and amounts of winter precipitation may change between now and Friday. Listen to NOAA Weather Radio or your local media for the latest updates on this situation.
Special Weather Statement
National Weather Service Midland/Odessa TX
1216 PM CST WED DEC 26 2018
TXZ045-050-060-061-067-068-261900-
Andrews-Crane-Ector-Ward-Gaines-Winkler-
1216 PM CST WED DEC 26 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ECTOR...ANDREWS...
NORTHEASTERN WARD...NORTHWESTERN MIDLAND...GAINES...EASTERN WINKLER
AND NORTHWESTERN CRANE COUNTIES...
At 1215 PM CST, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Seminole to 13 miles
northwest of Goldsmith to 6 miles east of Monahans. Movement was
north to northeast at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Odessa, Andrews, Monahans, Seminole, Seagraves, Thorntonville,
Goldsmith, Seagraves Airport, Gaines County Airport, West Odessa,
Loop, Florey, Roy Hurd Memorial Airport, McKenzie Lake, Monahans
Sandhills State Park, Odessa Schlemeyer Field, Notrees, Frankel City,
Penwell and Paynes Corner.
This includes Interstate 20 between mile markers 80 and 121.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3246 10223 3209 10227 3208 10229 3198 10228
3164 10232 3146 10293 3213 10284 3296 10285
3296 10224
TIME...MOT...LOC 1815Z 233DEG 44KT 3280 10273 3215 10272 3162 10279
24The Midland/Odessa radar (KMAF), 56 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A thunderstorm moved across Ector County and produced wind damage in Odessa. A roof was blown off of a home on Douglas Drive in Odessa. The wind speed is estimated and the cost of damage is a very rough estimate.
A thunderstorm moved across Midland County and produced a 58 mph wind gust at the Midland Airpark AWOS.
A thunderstorm moved across Howard County and produced a 71 mph wind gust at the Big Spring McMahon-Wrinkle Airport.
A thunderstorm moved across Scurry County and produced damage in and near Snyder. There was a tin roof blown off a local business, a couple of trees were blown over, and an 18 wheeler about 15 miles south of Snyder on Highway 84 was blown over. These events occurred around 3 pm. The wind speed is estimated and the cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793734, 793735, 793743, 793736, 793742.